Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Diagnosed with cirrhosis. Prescribed raberprazole, diazepam. What are the effects if he consumes alcohol?

My dad was diagnosed with cirrhosis two years ago when his varices popped. The liver specialist gave him a few prescription drugs to help with symptoms and advised not to consume a single drop of alcohol. He was given 20 mg of raberprazole sodium to take once daily, 40 mg of nadolol to be taken once daily, 5 mg of diazepam to be taken two tablets at a time four times a day alone with B1 supplements. I just got home and noticed my dad had consumed alcohol. Should I be worried?
Asked On : Sat, 21 Jul 2012
Answers:  2 Views:  61
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics
Internal Medicine Specialist 's  Response
Your dad has end stage liver disease based on what you are saying. He should not be drinking alcohol, as this can worsen his cirrhosis, and precipitate another variceal bleed. Make sure he has appropriate f/u with an hepatologist: he needs liver imaging every 6 months to make sure he doesn't develop liver cancer, he needs an upper endoscopy to make sure his varices are gone... that and many other things. Diazepam is not good either in cirrhotics, as it can precipitate hepatic encephalopathy (confusion, coma).
Answered: Sun, 22 Jul 2012
I find this answer helpful
Endocrinologist Dr. Om Lakhani's  Response
Yes. cirrhosis is the final stage of alcoholic liver disease. If you father developed varices and bled from that.. it is serious.. if he continues to drink the liver disease would worsen. HE NEEDS TO QUIT ALCOHOL...PERIOD. You can take help of a psychiatrist for deaddiction... it is difficult in the initial stages but preservation of life is the best motivation.
Answered: Sun, 22 Jul 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor